Existence theory for a new class of variational problems. (English) Zbl 0711.49064

The paper deals with the existence of minimizers of functionals of the form \[ \int_{\Omega \setminus \Gamma}f(x,u,\nabla u)dx+\int_{\Gamma}\phi (x,u^+,u^-,\nu)d{\mathcal H}^{n-1} \] whese \(\Omega \subset {\mathbb{R}}^ n\) and \({\mathcal H}^{n-1}\) is the Hausdorff (n- 1)-dimensional measure. The function u: \(\Omega\to {\mathbb{R}}^ k\) need not be continuous: the surface energy is obtained by integrating on the discontinuity set \(\Gamma\) of u an energy density \(\phi\) depending on x, the normal \(\nu\) to \(\Gamma\) and the asymptotic value \(u^+,u^-\) of u near x. The appropriate function space of the functional is a suitable subset \(SBV(\Omega,{\mathbb{R}}^ k)\) of vector valued functions of bounded variation. General compactness and lower semicontinuity results are established.
Reviewer: L.Ambrosio


49Q20 Variational problems in a geometric measure-theoretic setting
49J45 Methods involving semicontinuity and convergence; relaxation
49J10 Existence theories for free problems in two or more independent variables
28A75 Length, area, volume, other geometric measure theory
26B30 Absolutely continuous real functions of several variables, functions of bounded variation
Full Text: DOI


[1] E. Acerbi & N. Fusco: Semicontinuity problems in the calculus of variations. Arch. Rational Mech. Anal. 86, 125-145, 1986. · Zbl 0565.49010
[2] F. J. Almgren: Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints. Mem. Amer. Mat. Soc. 4, 165, 1976.
[3] L. Ambrosio: Nuovi risultati sulla semicontinuità inferiore di certi funzionali integrali. Atti Accad. Naz. dei Lincei, Rend. Cl. Sci. Fis. Mat. Natur. (79) 5, 82-89, 1985.
[4] L. Ambrosio: New lower semicontinuity results for integral functionals. Rend. Accad. Naz. Sci. XL Mem. Mat. Sci. Fis. Natur. 105, 1-42, 1987. · Zbl 0642.49007
[5] L. Ambrosio: Compactness for a special case of functions of bounded variation. Boll. Un. Mat. Ital. 3-B (7), 857-881, 1989 · Zbl 0767.49001
[6] L. Ambrosio & A. Braides: Functionals defined on partitions in sets of finite perimeter: integral representation and ?-convergence. To appear in J. Math. Pures Appliquées, 1990
[7] L. Ambrosio & A. Braides: Functionals defined on partitions in sets of finite perimeter: semicontinuity, relaxation and homogeneization. To appear in J. Math. Pures Appliquées, 1990
[8] L. Ambrosio & G. Dal Maso: The chain rule for distributional derivatives. To appear in Proceedings of the American Mathematical Society. · Zbl 0685.49027
[9] L. Ambrosio, S. Mortola, & V. M. Tortorelli: Generalized functions of bounded variation. To appear in Ann. Inst. Henri Poincaré, 1990 · Zbl 0662.49007
[10] S. Baldo: Minim alinterface criterion for phase transitions in mixtures of Cahn-Hilliard fluids. To appear in Proceedings of the Royal Society of Edinburgh. · Zbl 0702.49009
[11] E. J. Balder: Lower semicontinuity and lower closure theorems in Optimal Control Theory. Siam J. Cont. Optim. 22, 4, 570-598, 1984. · Zbl 0549.49005
[12] J. M. Ball: Does rank one convexity imply quasiconvexity? Preprint 262, Inst. for Math. and its Appl., Univ. of Minnesota at Minneapolis.
[13] H. Brezis, J. M. Coron & E. H. Lieb: Harmonic maps with defects. To appear in Comm. Math. Phys., IMA preprint 253. · Zbl 1043.58504
[14] A. P. Calderon & A. Zygmund: On the differentiability of functions which are of bounded variation in Tonelli’s sense. Revista Union Mat. Arg. 20, 102-121, 1960.
[15] E. DeGiorgi, M. Carriero, & A. Leaci: Existence theorem for a minimum problem with free discontinuity set. Preprint University of Lecce, Italy; To appear in Arch. Rational Mech. Anal.
[16] E. De Gorgi: Su una teoria generale delia misura (r1)-dimensionale in uno spazio a r dimensioni. Ann. Mat. Pura Appl. 36, 191-213, 1954. · Zbl 0055.28504
[17] E. De Giorgi: Nuovi teoremi relativi alle misure (r ? 1)-dimensionali in uno spazio a r dimensioni. Ricerche Mat. 4, 95-113, 1955. · Zbl 0066.29903
[18] E. De Giorgi & L. Ambrosio: Un nuovo tipo di funzionale del Calcolo delle Variazioni. To appear in Atti Accad. Naz. dei Lincei.
[19] E. De Giorgi, G. Buttazzo, & G. Dal Maso: On the lower semicontinuity of certain integral functionals. Atti Accad. Naz. Lincei, Rend. Cl. Sci. Fis. Mat. Natur. 8, 74, 274-282, 1983. · Zbl 0554.49006
[20] C. Dellacherie & P. A. Meyer: Probabilités et potential. Hermann, Paris, 1975.
[21] J. L. Ericksen: Equilibrium theory of liquid crystals. Adv. in Liquid Crystals 2, Academic Press, 233-298, 1976.
[22] H. Federer: Geometric Measure Theory. Springer-Verlag, Berlin, 1969. · Zbl 0176.00801
[23] W. H. Fleming & R. Rishel: An integral formula for total gradient variation. Arch. Math. 11, 218-222, 1960. · Zbl 0094.26301
[24] F. C. Frank: On the theory of liquid crystals. Discuss. Faraday Soc. 28, 19-28, 1959.
[25] E. Giusti: Minimal Surfaces and Functions of Bounded Variation. Birkhauser, Boston, 1984. · Zbl 0545.49018
[26] R. Hardt & D. Kinderlehrer: Theory and applications of liquid crystals. Springer-Verlag, Ericksen & Kinderlehrer editors, Berlin, 1987. · Zbl 0704.76005
[27] A. D. Ioffe: On lower semicontinuity of integral functionals. I. SIAM J. Cont. Optim. 15, 521-538, 1977. · Zbl 0361.46037
[28] A. D. Ioffe: On lower semicontinuity of integral functionals. II. SIAM J. Cont. Optim. 15, 991-1000, 1977. · Zbl 0379.46022
[29] L. Modica: The gradient theory of phase transitions and the minimal interface criterion. Arch. Rational Mech. Analysis 98, 2, 123-142, 1987. · Zbl 0616.76004
[30] L. Modica: Gradient theory of phase transitions with boundary contact energy. Ann. Inst. H. Poincaré, Analyse non linéaire, 1987. · Zbl 0642.49009
[31] C. B. Morrey: Quasi-convexity and the lower semicontinuity of multiple integrals. Pacific J. Math. 2, 25-53, 1952. · Zbl 0046.10803
[32] D. Mumford & J. Shah: Boundary detection by minimizing functionals. Proceedings of the IEEE Conference on computer vision and pattern recognition, San Francisco, 1985.
[33] D. Mumford & J. Shah: Optimal approximation by piecewise smooth functions and associated variational problems. Communications on Pure and Applied Mathematics 42, 577-685, 1989 · Zbl 0691.49036
[34] Y. G. Reshetnyak: Weak convergence of completely additive vector functions on a set. Siberian Math. J. 9, 1039-1045, 1968 (translation of Sibirsk. Mat. Z. 9, 1386-1394, 1968). · Zbl 0176.44402
[35] J. Serrin: A new definition of the integral for non-parametric problems in the Calculus of Variations. Acta Math. 102, 23-32, 1959. · Zbl 0089.08601
[36] J. Serrin: On the definition and properties of certain variational integrals. Trans. Amer. Mat. Soc., 101 139-167, 1961. · Zbl 0102.04601
[37] L. Tonelli: Sur la semicontinuité des intégrales doubles du calcul des variations. Acta Math. 53, 325-346, 1929. · JFM 55.0899.02
[38] E. G. Virga: Sulle forme di equilibria di una goccia di cristallo liquida. Sem. Mat. Fis. Univ. Modena, 38 (1990), 29-38.
[39] A. I. Vol’pert: Spaces BV and Quasi-Linear Equations. Math. USSR Sb. 17, 1972.
[40] A. I. Vol’pert & S. I. Hudjaev: Analysis in classes of discontinuous functions and equations of mathematical physics. Martinus Nijhoff Publisher, Dordrecht, 1985.
[41] G. Wulff: Zur Frage der Geschwindigkeit des Wachstums unter der Auflösung der Kristallflächen, Z. Krist. 34, 449-530, 1901.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.